West Virginia, 2013

Winter Storm in West Virginia, December 8 to 9, 2013

December 8 to 9, 2013 · NWS LWX · 11 events in 11 counties and zones

High pressure was wedged down the east coast and surface temperatures fell below freezing. Low pressure developed across the gulf coast states and moved across the Ohio Valley.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was wedged down the east coast and surface temperatures fell below freezing. Low pressure developed across the gulf coast states and moved across the Ohio Valley. Snow began but changed over to sleet and freezing rain as warmer temperatures aloft overran the cold air at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 8, 4:05 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 8, 4:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 AM EST SUN DEC 8 2013

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT EAST TO OUR NORTH THROUGH TONIGHT. LOW
PRESSURE WILL DEVELOP AND MOVE NORTHEAST ACROSS THE MID-ATLANTIC
TODAY THROUGH MONDAY...IMPACTING THE AREA WITH WINTRY PRECIPITATION.
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE AREA TUESDAY.
CANADIAN HIGH PRESSURE WILL BUILD OVERHEAD FOR THE SECOND HALF OF
THE WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
08Z MSAS ANALYSIS INDICATES HIGH PRESSURE ACROSS THE UPPER
MIDWEST...GREAT LAKES AND PA...WITH A PORTION OF THE HIGH NOSING
INTO THE FORECAST AREA. COLD FRONT REMAINS OVER THE SOUTHEASTERN
STATES...WITH WAVES OF LOW PRESSURE ALONG IT. THROUGHOUT THE
DAY...THE HIGH PRESSURE WILL RETREAT TO THE NORTH AS LOW PRESSURE
DEVELOPS OVER THE SOUTHEASTERN US AND MOVES NORTH TOWARDS THE OHIO
VALLEY.

NOT MUCH CHANGE TO OVERALL FORECAST FOR TODAY. JET STREAM IS
EXPECTED TO STRENGHTEN OVER THE SOUTHEASTERN US AND OHIO VALLEY AND
APPROACH THE MID-ATLANTIC REGION. PRECIPITATION ACROSS THE OHIO
VALLEY WILL STREAM TOWARDS THE NORTHEAST. ALTHOUGH THERE IS JUST
SCATTERED PRECIP UPSTREAM OVER NC AND EASTERN TN/KY EARLY THIS
MORNING...MODELS CONTINUE TO INDICATE IT WILL BECOME MORE WIDESPREAD
AS THE JET STREAM DEVELOPS...WITH PRECIPITATION MOVING INTO THE
FORECAST AREA FROM THE SOUTHWEST.

NO DOUBT CAD EFFECT FROM THE HIGH TO OUR NORTH HAS BEEN
WORKING...WITH SURFACE TEMPS NEAR OR BELOW FREEZING ACROSS THE
REGION THIS MORNING. MEANWHILE...00Z RAOB FROM THE BLACKBURG VA WFO
INDICATES WARM NOSE IS IN PLACE AT 850.  THIS WARM AIR ALOFT WILL
MOVE INTO THE REGION...SETTING THE STAGE FOR A SLEET/FREEZING RAIN
SCENARIO. IT IS QUITE POSSIBLE THAT SOUTHERN COUNTIES...AROUND
CHARLOTTESVILLE/STAUNTON AND SURROUNDING AREAS...WILL SEE PRECIP
START AS SLEET WITH WARM NOSE DEVELOPING.  ADJUSTED FORECAST HERE TO
INCLUDE SLEET MIXED WITH SNOW AT THE ONSET.  FURTHER NORTH...STILL
EXPECTING SNOW AT THE START WITH ALL THE VERTICAL COLUMN BELOW
FREEZING...THEN CHANGING TO FREEZING RAIN/SLEET LATER.

WINTER STORM WARNING REMAINS IN EFFECT FOR MOST AREAS WEST OF
I-95...WITH WINTER WX ADVISORY TO THE EAST.

HIGHS TODAY NOT EXPECTED TO MAKE IT ABOVE FREEZING...EXCEPT FOR
EXCEPT FOR AREAS RIGHT ALONG CHES BAY AND POTENTIALLY SRN MD NEAR
THE POTOMAC RIVER/BAY CONFLUENCE. MAV/MET BIAS CORRECTED GRIDS USED
FOR TEMPS TODAY.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...SURFACE LOW PRESSURE PUSHES NORTH INTO THE GREAT
LAKES...WITH A TRAILING COLD FRONT APPROACHING FROM THE WEST AND A
WARM FRONT TO THE SOUTH...WHILE ANOTHER LOW DEVELOPS OFFSHORE. PRECIP
CONTINUES TONIGHT...WITH PREDOMINANT P-TYPE AS FREEZING RAIN. WINTER
STORM WARNING REMAINS IN EFFECT...AND THE EVENING/OVERNIGHT PERIOD
IS WHERE WE WILL BE MOST LIKELY TO SEE QUARTER INCH ICE
ACCUMULATIONS OR MORE THAT WOULD VERIFY THE WARNING. 00Z GFS/ECMWF
AND 21Z SREF IS MORE AGGRESSIVE HEAVIER BANDS OF PRECIP TONIGHT
ASSOCIATED WITH 850MB JTST...WHEREAS THE 00Z NAM IS SOMEWHAT DRIER.
SOME CONCERN THAT ICING ACCUM COULD BE HIGHER THAN WHAT IS CURRENTLY
FCST...BUT WILL HAVE TO WAIT FOR MORE MODEL CONSISTENCY WITH REGARD
TO BANDED PRECIP AND TIMING OF THE WARM FRONT TO PUSH ACROSS THE
AREA...WHICH WOULD SUPPORT WARMER TEMPS. FOR NOW...LOWS STILL
EXPECTED TO STAY BELOW FREEZING BEFORE DAWN MONDAY.

WARMER AIR MOVES INTO THE REGION MONDAY...WITH FREEZING RAIN
CHANGING TO RAIN. MODELS ARE ALSO BACKING OFF ON QPF SOMEWHAT
MONDAY...WHICH COULD LESSEN A FLOOD THREAT FROM NEW
RAINFALL...ALTHOUGH MELTING OF FROZEN PRECIP WILL ALSO COME INTO THE
EQUATION. IN GENERAL...EXPECT PRECIP TO TAPER OFF WITH TEMPS WARMING
INTO THE LOW TO MID 40S.
&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE SFC BNDRY WL REMAIN STALLED JUST SE OF CWFA MON NGT-TUE. THE
PTTN ALOFT WL BE CHARACTERIZED BY A BROAD RDG ACRS THE WRN ATLC/SERN
CONUS AND A L/WV TROF AXIS FM THE GRTLKS BACK TWD THE DESERT SW. A
TIGHT H5 HGT PTTN PROGGED SE OF THE TROF...HIGHLIGHTED BY A 160+ KT
UPR JET. WHILE S/WV ENERGY WL CROSS THE GRTLKS HEADED TWD NEW
ENGLAND TUE...RESULTING IN A MORE ZNL FLOW PTTN...CWFA WL RESIDE
IN RRQ OF THE JETMAX. HV BEEN HOPEFUL THAT THE BNDRY WUD PUSH FAR
ENUF SE TO NOT BE AN ISSUE TUE WHEN ANOTHER RIPPLE PROPAGATES
ALONG THE FNT...BUT AM BCMG MORE CONCERNED THAT WON/T BE THE CASE.
THERE/S PLENTY OF UPR LVL LIFT TO SUPPORT PCPN /EVEN THE DRY ECMWF
COMING ON BOARD/. THERMALLY...THE AMS WUD BE COLD ENUF TO SUPPORT
SNOW...EVEN THO BLYR TEMPS MAY BE MARGINAL. SUBFRZG DEWPTS WUD
SUPPORT MORE EVAP COOLING/WET BULB EFFECT...SO CANNOT DISCOUNT THE
POTL OF MORE SNOW. IF ANYTHING...MOS TEMPS MAY BE TOO WARM. HV
KEPT SAME FLAVOR IN GRIDS FOR MAX/MIN-T...BUT PLACED A LTL MORE
EMPHASIS ON SNOWY PTYPE. TOO FAR OUT TO TALK ABT ACCUMS...BUT HWO
ALREADY REFLECTS PSBLTY OF ADDTL SNFL...SO NO FURTHER ADJUSTMENTS
REQD.

HIPRES BLDS EWD FM CENTER OF CONUS...PROVIDING A CHILLY AMS FOR THE
2ND HALF OF THE WK. ITS ALSO REMARKABLE HOW QUICKLY SUBSIDENCE
ADVCS. DONT BELIEVE THERE WL BE MUCH OPPORTUNITY FOR UPSLP SHSN...
ALTHO WL BE ADDING A FEW CLDS WED.

GDNC AT ODDS BY THE END OF THE FCST. ECMWF REMAINS DRY...BUT GFS
SUGGESTING LOPRES TRACKS ACRS THE US/CNDN BRDR...DRAGGING A CDFNT
THRU AND ADVECTING MSTR NEWD AHD OF IT. IF THAT WERE TO OCCUR...
PTYPES WUD AGAIN BE AN ISSUE. TOO FAR OUT TO DRAW ANY CONCLUSIONS
YET...BUT DO HV POPS IN THE DATABASE SAT.
&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PERSIST FOR THE NEXT FEW HOURS AS A COLD DRY
AIRMASS CONTINUES TO FILTER INTO THE MIDDLE ATLANTIC REGION. THE
ATMOSPHERE WILL GRADUALLY MOISTEN AS LOW PRESSURE APPROACHES FROM
THE SOUTHWEST. A WINTRY MIX OF SNOW AND SLEET WILL DEVELOP BETWEEN
14-18Z OVER ALL TERMINAL SITES WITH MVFR CIGS AND VSBY EXPECTED.
SNOW AND SLEET WILL CHANGE TO ALL FREEZING RAIN WITHIN THE 18-00Z
TIME FRAME. PERIODS OF FREEZING RAIN WITH MVFR TO IFR CIGS AND VSBYS
EXPECTED INTO THE OVERNIGHT HOURS. SIGNIFICANT ICE ACCUMULATIONS
WILL OCCUR ESPECIALLY AT KIAD/KMRB AND KCHO. KBWI/KMTN AND KDCA WILL
GRADUALLY CHANGE OVER TO RAIN LATE TONIGHT OR EARLY MONDAY MORNING.
CIGS AND VSBY WILL REMAIN SUB VFR THROUGH MONDAY.

CDFNT SETTLES OFFSHORE MON NGT...BUT NOT BY MUCH. IF THERE WERE
ANY RESTRICTIONS...IT WUD BE DUE TO CIGS BUT THATS NOT A DONE
DEAL.

AN ADDTL WV OF LOPRES ALONG THE STALLED BNDRY OFFSHORE MAY LEAD TO
MORE PCPN TUE. CHO-DCA-BWI WL BE CLOSER TO SOURCE...AND STANDS THE
BETTER CHC AT SEEING SOMETHING. TEMPS WL BE COLD ENUF TO SUPPORT
SNOW. EVEN W/O PCPN...FLGT RESTRICTIONS A STRONG PSBLTY DUE TO
CIGS...W/ IFR LKLY IN ANY SNW.

VFR XPCTD WED-THU AS HIPRES BLDS.
&&

.MARINE...
SMALL CRAFT ADVISORY IN EFFECT FOR MARGINAL WIND GUSTS FOR TIDAL
POTOMAC S OF INDIAN HEAD AND ALL OF CHES BAY EARLY THIS MORNING. SCA
EXPECTED TO EXPIRE AT 6AM NORTH OF SANDY POINT. ALTHOUGH A WEAK
OFFSHORE LOW IS EXPECTED TO DEVELOP THIS EVENING AND
TONIGHT...PRESSURE GRADIENT DOES NOT LOOK STRONG ENOUGH AT THIS
TIME. A COLD FRONT WILL APPROACH THE WATERS FROM THE WEST
MONDAY...BUT CONDITIONS EXPECTED TO REMAIN BELOW SCA AT THIS TIME.

AS THE CDFNT MVS OFFSHORE...NLY FLOW COMMENCES ARND BLDG HIPRES.
THAT WUD SUPPORT CHANNELING IN THE CHSPK BAY. SCA PSBL...PRIMARILY
FOR THE MID BAY. THE FLOW WUD BE INTERRUPTED AS A WAVE OF LOPRES MVS
ALONG THE SFC BNDRY TUE.
&&

.HYDROLOGY...
RIVER FLOOD WARNING HAS BEEN CANCELLED AT GREAT CACAPON. RIVERS HAVE
CRESTED AT MOST SITES ABV HARPERS FERRY. THE CREST HAS YET TO REACH
POINT OF ROCKS AND LITTLE FALLS. POINT OF ROCKS SHUD STAY BELOW
CAUTION...BUT THATS NOT THE CASE FOR LITTLE FALLS.

QPF UP TO AN INCH SUN INTO ELY MON WL CAUSE ADDTL RIVER RISES MON
INTO TUE. HWVR...NOT ALL OF THAT QPF WL FALL AS RAIN...SO THERE/S
SOME UNCERTAINTY AS TO WHEN AND HOW QUICKLY THOSE RISES WL OCCUR...
OR HOW SGFNT THEY WL BE.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
     MONDAY FOR DCZ001.
MD...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EST
     MONDAY FOR MDZ003>006-009-010-502.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
     MONDAY FOR MDZ007-011-013-014-016.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
     MONDAY FOR MDZ501.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 8 PM EST
     THIS EVENING FOR MDZ017-018.
VA...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EST
     MONDAY FOR VAZ025>031-036>040-042-050>053-501>504.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 7 AM EST
     MONDAY FOR VAZ054>057.
WV...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 10 AM EST
     MONDAY FOR WVZ050>053-055-502-504>506.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 AM EST
     MONDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     ANZ532>534-536-537-540-541-543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ530-531-539.

&&

SYNOPSIS...HTS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...HTS
AVIATION...KRW/HTS
MARINE...KCS/HTS
HYDROLOGY...HTS
Hazardous weather outlook, Dec 8, 12:25 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1225 AM EST SUN DEC 8 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1225 AM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
PORTION OF THE CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER BELOW
INDIAN HEAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING FOR AREAS WEST OF INTERSTATE 95 FOR WINTRY
PRECIPITATION CHANGING OVER TO FREEZING RAIN SUNDAY
AFTERNOON...WITH SIGNIFICANT ICE ACCUMULATIONS PROBABLE ESPECIALLY
SUNDAY NIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING FOR AREAS ALONG AND EAST OF INTERSTATE 95
FOR WINTRY PRECIPITATION CHANGING OVER TO FREEZING RAIN SUNDAY
AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE TIDAL POTOMAC
RIVER BELOW INDIAN HEAD.

THERE IS A CHANCE OF ACCUMULATING LIGHT SNOW ON TUESDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
DURING THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS SUNDAY
AND SUNDAY NIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1225 AM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY MORNING FOR AREAS WEST OF INTERSTATE 95 FOR WINTRY
PRECIPITATION CHANGING OVER TO FREEZING RAIN SUNDAY
AFTERNOON...WITH SIGNIFICANT ICE ACCUMULATIONS PROBABLE ESPECIALLY
SUNDAY NIGHT. THE AREA OF MOST SIGNIFICANT IMPACT WILL BE THE
INTERSTATE 81 CORRIDOR AND AREAS WEST OF THE BLUE RIDGE AT
ELEVATIONS LESS THAN 1500 FEET.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING FOR ALONG THE WESTERN SLOPES OF THE
ALLEGHENY FRONT FOR WINTRY PRECIPITATION CHANGING OVER TO
FREEZING RAIN SUNDAY AFTERNOON.

THERE IS A CHANCE OF ACCUMULATING LIGHT SNOW ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS SUNDAY
AND SUNDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Hardy

When
December 8, 5:00 AM EST to December 9, 9:00 AM EST
Where
Hardy forecast zone
Reported by
CoCoRaHS
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at surrounding locations.

Winter Storm, Eastern Grant

When
December 8, 5:00 AM EST to December 9, 9:00 AM EST
Where
Eastern Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Bayard and surrounding locations.

Winter Storm, Western Grant

When
December 8, 5:00 AM EST to December 9, 9:00 AM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Grant and surrounding locations.

Winter Storm, Western Pendleton

When
December 8, 5:00 AM EST to December 9, 9:00 AM EST
Where
Western Pendleton forecast zone
Reported by
CoCoRaHS
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Fort Seybert and surrounding locations.

Winter Storm, Eastern Pendleton

When
December 8, 5:00 AM EST to December 9, 9:00 AM EST
Where
Eastern Pendleton forecast zone
Reported by
CoCoRaHS
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Fort Seybert and surrounding locations.

Winter Storm, Jefferson

When
December 8, 6:00 AM EST to December 9, 9:00 AM EST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at surrounding locations.

Winter Storm, Berkeley

When
December 8, 6:00 AM EST to December 9, 9:00 AM EST
Where
Berkeley forecast zone
Reported by
CoCoRaHS
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Martinsburg and surrounding locations.

Winter Storm, Morgan

When
December 8, 6:00 AM EST to December 9, 9:00 AM EST
Where
Morgan forecast zone
Reported by
CoCoRaHS
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Martinsburg and surrounding locations.

Winter Storm, Hampshire

When
December 8, 6:00 AM EST to December 9, 9:00 AM EST
Where
Hampshire forecast zone
Reported by
CoCoRaHS
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Springfield and surrounding locations.

Winter Storm, Eastern Mineral

When
December 8, 6:00 AM EST to December 9, 9:00 AM EST
Where
Eastern Mineral forecast zone
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Keyser and surrounding locations.

Winter Storm, Western Mineral

When
December 8, 6:00 AM EST to December 9, 9:00 AM EST
Where
Western Mineral forecast zone
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snow accumulations of around six inches occurred at Keyser and surrounding locations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486959, 486960, 486961, 486962, 486963, 486955, 486956, 486957, 486958, 486964, 486965.